Minnesota, 2018Heavy Rain in Minnesota, May 8, 2018
May 8, 2018 · NWS DLH · 1 event in 1 county or zone
Two individuals were killed with three others injured, one with life-threatening injuries, when one vehicle skidded into another. Pavement was wet from recent rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two individuals were killed with three others injured, one with life-threatening injuries, when one vehicle skidded into another. Pavement was wet from recent rainfall. According to the MN State Patrol, all involved in the crash were wearing seat belts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 8, 2:19 PM CST, 4 hours 11 minutes earlier.
Area forecast discussion, May 8, 2:19 PM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
319 PM CDT Tue May 8 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 304 PM CDT Tue May 8 2018
The main story for the short-term forecast period continues to be on-
and-off chances of rain showers across the Northland, with a few
thunderstorms possible through Wednesday afternoon. The main driver
for the activity this afternoon and evening will be enhanced low-
level warm air and moisture advection from southerly winds on the
leeward side of an area of low pressure, currently situated over
the SD/ND/MN border region. In time, the column will become more
deeply saturated overnight as any lingering dry air near the
surface erodes. The 08.12z GFS and NAM both prog most-unstable
CAPE values around 200 to 500 J/kg tonight, so some modest
instability will exist for a few thunderstorms. 850 mb moisture
transport will increase as a low-level jet develops this evening
and overnight, with LLJ magnitude progged to be 35 to 45 knots.
Precipitable water values will increase due to the moisture
advection, with values between 1" to 1.5" possible. The surface
low will eventually move into the region during the day Wednesday,
with most of the synoptic model guidance (e.g., GFS, NAM, ECMWF)
keeping the low south of the region, bringing the inverted surface
trough across the Northland. Chances of showers and a few
thunderstorms will continue Wednesday morning before the better
forcing moves off to the east. Expect an additional 0.2" to 0.7"
of rainfall on top of what has already fallen before things dry up
late Wednesday afternoon and evening. Confidence is still rather
low as to how much will fall where, given large spread in the
deterministic and ensemble guidance.
Northeast flow will continue during the day Wednesday, so conditions
will remain cooler by Lake Superior compared to farther inland.
Highs Wednesday will range from the upper 40s to lower 50s near the
Lake to the lower to middle 60s inland.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 319 PM CDT Tue May 8 2018
Wednesday night, the current shortwave and associated
precipitation band shifts quickly off to the east, and the bulk of
the forecast area should be done precipitating by midnight. With
the clearing skies, temperatures should dip to below freezing
along the Canadian border, with mid 30s to low 40s elsewhere.
A cool and dry day can be expected for Thursday as a fairly strong
ridge builds across the area with north winds for most of the day.
Consensus highs remain in the 50s and low 60s which could be too
low, but will adjust up as confidence in some sunshine increases.
For a few days, we have been watching an upper low that slowly
slides across the Rockies through the weekend. On Thursday night,
a leading shortwave generates a surface low over the CO/NE border
area, bringing it the shortwave and surface low across the
IA/MN/WI region on Friday. There are still lots of differences
between the strength and track of these features, but where they
are more consistent in laying out the 850mb baroclinic zone across
along the SD/NE border east along the IA/MN border into WI, have
trouble seeing precipitation getting very far north into the
forecast area as depicted in the GFS, and have favored a
NAM/ECMWF/CMC blend for the Thursday night through Friday time
range. Still have concerns for precip type in the early morning
hours Friday, but this may disappear as we make more refinements
to the forecast. Also, the white stuff should melt as it falls,
and not accumulate.
Friday night through Saturday, the models are struggling with the
phasing of the upper low as it moves across the Rockies and out
onto the plains. This has produced some large differences in
sensible weather for the forecast area, as we are in between the
northern stream and the cut off low. Have tried to stay more with
a GFS/ECMWF blend, as the CMC is more phased, and brings
significantly cooler and wetter weather for us than the others.
The GFS and ECMWF put us more in the northern stream, keeping us
still cool but with little to no precipitation on Saturday. A
ridge axis shifts in for Sunday and Monday, which will keep us dry
and cool both days. Precipitation returns to the forecast for
Tuesday, but have very low confidence in this for now.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1246 PM CDT Tue May 8 2018
Initial VFR conditions with an area of rain showers spreading into
the terminals as of issuance time. Waves of rain showers are
expected to continue moving across the terminals for much of this
TAF period. Expect a gradual deterioration of ceilings to MVFR by
00z this evening, followed by further deterioration of ceilings
to IFR or even LIFR by 05z, while visibilities remain mostly no
worse than MVFR. Ceilings may improve to no worse than IFR around
15z, but no better than MVFR either. Improvement to VFR not
expected until well after the end of the TAF period.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 40 54 38 57 / 70 70 10 0
INL 44 65 31 54 / 80 30 0 0
BRD 48 63 38 60 / 60 40 10 10
HYR 52 61 41 60 / 80 70 10 10
ASX 41 55 39 55 / 70 70 20 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 5 AM CDT Wednesday for LSZ143>148.
&&
SHORT TERM...JTS
LONG TERM...LE
AVIATION...LE
Hazardous weather outlook, May 8, 2:35 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
335 PM CDT Tue May 8 2018
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-092045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
335 PM CDT Tue May 8 2018
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
A few thunderstorms will be possible across portions of east-central
Minnesota this afternoon through tonight. Storms are not
anticipated to be severe.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few thunderstorms will be possible across northwest Wisconsin
Wednesday. Storms are not anticipated to be severe.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotter activation is not anticipated this afternoon or
tonight. Rainfall amounts from spotters and the public are
encouraged.
LSZ121-140>148-092045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
335 PM CDT Tue May 8 2018
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Strong northeast winds have caused hazardous conditions for small
craft to develop today over far western Lake Superior and along
portions of the South Shore. These conditions are expected to
continue tonight before diminishing during the early morning hours.
A Small Craft Advisory has been issued, see the latest Nearshore
Marine Forecast and Marine Weather Message for more details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
JTS/LE
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Heavy Rain, Aitkin
- When
- May 8, 6:30 PM CST
- Where
- Aitkin County, 1.08 mi SW of Mc Gregor
- Deaths
- 0 direct, 2 indirect
- Injuries
- 0 direct, 3 indirect
- Reported by
- Broadcast Media
- Coordinates
- 46.610, -93.318
Two individuals were killed with three others injured, one with life-threatening injuries, when one vehicle skidded into another. Pavement was wet from recent rainfall. According to the MN State Patrol, all involved in the crash were wearing seat belts.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, May 8, 2018$100,000 · 65 kt wind · 2 events
- High Surf in Hawaii, May 8 to 9, 201813 events
- Waterspouts in Gulf of Mexico, May 8, 20188 events
- Tornado and Hail in South Dakota, May 8, 2018EF0 · 4 events
- Hail in Iowa, May 8, 20181.75 in hail · 4 events
- Damaging Winds in Oklahoma, May 8, 2018$3,000 · 52 kt wind · 2 events
- Hail in Minnesota, May 8 to 18, 20180.88 in hail · 2 events
- Flooding in Washington, May 8 to 19, 2018$2,000 · 2 events
- Wildfire in Texas, May 8 to 18, 20181 event
- Wildfire in Texas, May 8 to 9, 20181 event
- Damaging Wind in Montana, May 8, 201856 kt wind · 1 event
- Wildfire in Texas, May 8, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744182.